Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Houston/Galveston, TX

September 29, 2018Galveston County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Sep 29, 2018, 10:42 AM CDT for Galveston County, Texas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 29, 2018, 10:42 AM CDT (15:42 UTC)
Expired
Sep 29, 2018, 2:35 PM CDT
In force
4 hr
Issued by
NWS Houston/Galveston, TX
Area
Storm-based polygon
Flood severity
None

County Galveston County, TX

The radar

The Houston radar (KHGX), 33 km from the middle of the area, began a volume at 15:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2018-09-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2018-09-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted.

058 
WGUS54 KHGX 291542
FFWHGX
TXC167-291745-
/O.NEW.KHGX.FF.W.0029.180929T1542Z-180929T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1042 AM CDT SAT SEP 29 2018

The National Weather Service in League City has issued a

* Flash Flood Warning for...
  Central Galveston County in southeastern Texas...

* Until 1245 PM CDT.

* At 1038 AM CDT, Emergency Management reported some impassable 
  roads in the downtown Galveston area. Showers and thunderstorms 
  persist across the area and continue to produce moderate to heavy 
  rain. Two to four inches of rain has already around the Strand and 
  Port Bolivar areas. 

* Some locations that will experience flooding include...
  Galveston Causeway, Galveston Island West End, Galveston Pier 21,
  Pelican Island, Galveston Pleasure Pier, Schlitterbahn, Scholes
  Field, The Strand, Port Bolivar, Moody Gardens, Offatts Bayou and
  Bolivar Peninsula.

Additional rainfall amounts of 1 to 3 inches are possible in the 
warned area. More flooding is possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small 
creeks and streams, urban areas, highways, streets and underpasses 
as well as other drainage areas and low lying spots.

&&

LAT...LON 2918 9486 2925 9494 2946 9472 2939 9465

$$
2 follow-up statements
359 
WGUS54 KHGX 291741
FFWHGX
TXC167-291945-
/O.EXT.KHGX.FF.W.0029.000000T0000Z-180929T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Houston/Galveston TX
1241 PM CDT SAT SEP 29 2018

The National Weather Service in League City has extended the

* Flash Flood Warning for...
  Central Galveston County in southeastern Texas...

* Until 245 PM CDT.

* At 1238 PM CDT, Doppler radar indicated showers and thunderstorms 
  moving back into the area. With grounds remaining wet and some 
  roads still likely flooded, any additional rainfall could lead to 
  more flooding, especially in the Downtown Galveston and Port 
  Bolivar areas.

* Some locations that will experience flooding include...
  Galveston Causeway, Galveston Island West End, Galveston Pier 21,
  Pelican Island, Galveston Pleasure Pier, Schlitterbahn, Scholes
  Field, The Strand, Port Bolivar, Moody Gardens, Offatts Bayou and
  Bolivar Peninsula.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 2918 9486 2925 9494 2946 9472 2939 9465

$$
091 
WGUS74 KHGX 291935
FFSHGX

Flash Flood Statement
National Weather Service Houston/Galveston TX
235 PM CDT SAT SEP 29 2018

TXC167-291944-
/O.CAN.KHGX.FF.W.0029.000000T0000Z-180929T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Galveston TX-
235 PM CDT SAT SEP 29 2018

...THE FLASH FLOOD WARNING FOR CENTRAL GALVESTON COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Any standing water may be slow to recede, so please continue 
to heed any remaining road closures.

LAT...LON 2918 9486 2925 9494 2946 9472 2939 9465

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 29, 10:16 AM CDT, 26 minutes earlier.

Area forecast discussion, Sep 29, 10:16 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1016 AM CDT Sat Sep 29 2018

.UPDATE...
Periods of heavy rainfall continue throughout the area as Gulf
moisture pools along slight surface troughing. Upper level support
remains favorable today with troughing over South Texas, several
vort maxes, and our placement at the right entrance of a jet.
There are several areas we are monitoring in this slurry of
activity this morning:

Along and South of I-69: Gauges have observed very locally
intense rainfall rates up to 4"/hr, but actual accumulations of
1-2"/hr. A few flood advisories have been issued due to the
potential for nuisance flooding of low-lying areas or places with
poor drainage. Brief heavy rainfall can be expected in several
rounds this morning through early this afternoon. CAMS suggest
that this early morning activity may help suppress additional
development of convection this afternoon as the rain shield
continues to help stabilize the atmosphere. This would reduce the
overall rainfall totals expected for today, but localized areas
up to 4-5" of rain are not out of the question.

Areas North of I-69: A line of thunderstorms is gradually lifting
to the northeast out of Harris and Grimes counties. A clustering
of stationary storms in Southern Brazos/Central Grimes may lead to
nuisance flooding of low lying areas or places with poor
drainage. Surface troughing will continue to progress northward
today into an area with 1000-2000 J/kg of CAPE and no CIN over the
Brazos Valley. Model soundings corroborate the idea of additional
development of strong storms over our northern counties due to
uninhibited convection with favorable wind profiles. Therefore,
for areas that do not see heavy rain this morning, the development
of strong storms is possible this afternoon through the early
evening. Mean cloud layer wind continues to be 5-10 kts, so these
storms will also be slow moving, increasing the potential for
nuisance flooding.

Most of the activity should remain in the Gulf late this evening
and early Sunday morning, but expect additional convection to
begin firing up along the coast Sunday morning and gradually
moving inland throughout the day.

22

&&

.PREV DISCUSSION... /ISSUED 700 AM CDT Sat Sep 29 2018/

DISCUSSION...

12Z AVIATION...East southeast wind flow will continue to move
abundant moisture inland and maintain instability across the
forecast area today. SHRA/TSRA will continue to move into
GLS/LBX/SGL/HOU during the next few hours and gradually move in
towards IAH. Periods of SHRA/TSRA expected through at least
20-21Z. Mostly MVFR with brief periods of IFR conditions expected
in and around the storms. East Southeast sfc winds at 5-10 kts
with higher gusts in and around SHRA/TSRA.

PREV DISCUSSION... /ISSUED 504 AM CDT Sat Sep 29 2018/

DISCUSSION...
Weak troughing near the coast this morning should help to focus
rainfall as s/w moves toward the Coastal Bend and then into SETX.
Mid level upper circulation centered near San Antonio with warm
and moist LL flow in place over SETX this morning. Showers and
thunderstorms developing generally along and south of the Highway
69 corridor with some elevated showers/stratiform rain over the
Livingston-Huntsville areas northeastward. Cloudy skies with light
rain will be a thing this morning. As the s/w gets closer to the
Coastal Bend/SETX diffluence over SETX will be on the increase and
storms over the Gulf should increase in coverage and intensity as
well as the coastal counties. Storms in the Gulf may have as much
as 2500-3400 j/kg of CAPE to work with along with weak helicities.
Waterspouts and gusty winds possible over the Gulf this
morning/early afternoon. Over the coastal counties the threat
should be for heavy rainfall with scattered to numerous showers
and thunderstorms this morning through mid afternoon. Rainfall
accumulations should average 1-2 inches over the coastal counties
and isolated amounts of 4-5 inches. At this point the the heavy
rainfall should be mainly south of the Highway 69 corridor as
storms move inland and eventually cluster up tracking
northeastward. Anticipating a few Urban and Small Stream
Advisories this morning for the heavy rainfall but don't think
this is going to warrant a Flash Flood Watch. Also possible that
storms developing over the Gulf could get organized and starve the
development over the coastal counties but am skeptical that it
will evolve that way given the strength of the s/w and lift. The
cluster scenario should move through the southern portions of the
area and likely depart the Galveston Bay area by 3 pm'ish. Showers
and thunderstorms will still be possible over the north given the
lift and instability (especially in the College Station area
where the tail end of the instability axis will reside) throughout
much of the day but with a very low threat of heavy rain.

By early evening the storms should be mainly in the Gulf and
moving away before the next s/w moves into the region again Sunday
morning as the upper trough fills in over the state Sunday
afternoon. Again storms should spread over the Gulf waters and
into the coastal areas Sunday morning. Still the possibility that
the storms could focus over the Gulf and rob the instability
inland and this chance is higher on Sunday than today. Heavy
rainfall could be a possibility Sunday morning near the coast.
Rain chances Sunday afternoon look a little greater over the north
as the remains of the filling upper trough wobbles eastward into
SETX. Rain chances Sunday evening shift southward and then hover
over the south throughout the night. Monday and Tuesday should be
primarily diurnally driven convection over the area with abundant
moisture and good coverage. Wednesday and Thursday just scattered
showers and thunderstorms along the seabreeze. Friday and beyond
drop quickly in confidence as model solutions in the extended
paint very different solutions about the possibility of an
unusually deep upper trough swinging through the Plains or Not.
Pacific moisture associated with Hurricane Rosa gets ingested into
the SW and then out over the Plains mid week and timing
differences in the models gets perturbed even more. So stay tuned
as the forecast for next weekend could get interesting. 45

MARINE...
A weak boundary just offshore the coastal waters will continue to
produce a southeast wind flow with wind speeds reaching up to 15
kts during the rest of the weekend as the sfc pressure gradient
strengthens on the southwest flank of a broad upper
high...centered over the Southeast US. The deep moisture and
unstable airmass will continue to create a favorable environment
for showers and thunderstorms over the bays and coastal waters
through early next week. Wind and seas will be higher in and near
thunderstorms. The persistent onshore fetch will allow seas to
build and lead to slightly elevated tides over the weekend. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  70  84  70  87 /  60  10  50  20  50
Houston (IAH)              81  72  81  71  87 /  60  30  60  30  60
Galveston (GLS)            81  76  81  77  85 / 100  60  70  40  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...High Rip Current Risk until 9 PM CDT this evening for the
     following zones: Coastal Brazoria...Coastal Galveston...
     Coastal Matagorda...Galveston Island and Bolivar
     Peninsula...Matagorda Islands.

GM...NONE.
&&

Discussion...22
Hazardous weather outlook, Sep 29, 5:29 AM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
529 AM CDT Sat Sep 29 2018

TXZ163-164-176>179-195>199-210>212-301030-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Madison-Montgomery-
Polk-San Jacinto-Trinity-Walker-Waller-Washington-
529 AM CDT Sat Sep 29 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Patchy rain with areas of showers and thunderstorms will continue
through this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered showers and thunderstorms Sunday afternoon with some
brief heavy downpours possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected.

GMZ330-335-350-355-370-375-301030-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
529 AM CDT Sat Sep 29 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Scattered showers and thunderstorms are possible throughout the
day. Strong to severe thunderstorms possible with the possibility
of waterspouts and gusty winds. Elevated tide levels and strong
rip currents as easterly winds increase late this morning and
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms expected Sunday
with visibility reducing heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Persons with maritime interests need to monitor the radar and any
marine statements and or warnings.

TXZ200-213-214-226-227-235>238-300-313-335>338-436>438-301030-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend-
Galveston Island and Bolivar Peninsula-Inland Brazoria-
Inland Galveston-Inland Harris-Inland Jackson-Inland Matagorda-
Matagorda Islands-Northern Liberty-Southern Liberty-Wharton-
529 AM CDT Sat Sep 29 2018

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Locally heavy rainfall today with scattered to numerous showers
and thunderstorms. Clusters of thunderstorms possibly around
sunrise through the remaining morning hours. Rainfall
accumulations of 1 to 2 inches with isolated totals of 4 to 5
inches. Scattered showers and thunderstorms in the afternoon
should move away to the southeast. Elevated tide levels and strong
rip currents expected today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Slow moving storms will be possible again Sunday morning and could
bring another round of heavy rainfall through primarily focused
near the immediate coast.

.SPOTTER INFORMATION STATEMENT...

Spotters need to have a heightened sense of weather awareness
through the weekend.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 28, 7:50 PM CDTSpecial Marine WarningHGX25 min
Sep 29, 7:15 AM CDTAreal Flood AdvisoryHGXBrazoria3 hr
Sep 29, 9:03 AM CDTAreal Flood AdvisoryHGXGalveston3 hr
Sep 29, 9:26 AM CDTSpecial Marine WarningHGX34 min
Sep 29, 9:31 AM CDTRip Current StatementHGXBrazoria, Galveston, Matagorda11 hr
Sep 29, 10:22 AM CDTAreal Flood AdvisoryHGXBrazos, Grimes, Washington101 min
Sep 29, 10:25 AM CDTAreal Flood AdvisoryHGXMontgomery96 min
Sep 29, 12:29 PM CDTAreal Flood AdvisoryHGXSan Jacinto, Walker2 hr
Sep 29, 2:40 PM CDTAreal Flood AdvisoryHGXGalveston65 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.